Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Tucson, AZ

June 26, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 26, 2022, 12:42 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2022, 12:42 PM MST (19:42 UTC)
Expired
Jun 26, 2022, 3:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 94 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS55 KTWC 261942
FFWTWC
AZC019-262230-
/O.NEW.KTWC.FF.W.0005.220626T1942Z-220626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1242 PM MST Sun Jun 26 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 330 PM MST.

* At 1242 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area which includes the Contreras 
  Burn Scar. Excessive rainfall over the burn scar will result in 
  debris flow moving downstream. The debris flow can consist of 
  rock, mud, vegetation and other loose materials. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kitt Peak and Pan Tak, Contreras Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3197 11168 3201 11163 3202 11154 3191 11154
      3191 11165

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
2 follow-up statements
041 
WGUS75 KTWC 262105
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
205 PM MST Sun Jun 26 2022

AZC019-262230-
/O.CON.KTWC.FF.W.0005.000000T0000Z-220626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
205 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS 
AFTERNOON FOR CENTRAL PIMA COUNTY...

At 205 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area which includes the Contreras Burn Scar. 
Excessive rainfall over the burn scar will result in debris flow 
moving downstream. The debris flow can consist of rock, mud, 
vegetation and other loose materials. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kitt Peak and Pan Tak, Contreras Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3197 11168 3201 11163 3202 11154 3191 11154
      3191 11165

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
767 
WGUS75 KTWC 262221
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
321 PM MST Sun Jun 26 2022

AZC019-262231-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-220626T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
321 PM MST Sun Jun 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3197 11168 3201 11163 3202 11154 3191 11154
      3191 11165

$$

JTD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:13 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 9:13 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
913 AM MST Sun Jun 26 2022

.SYNOPSIS...Showers and thunderstorms will be present each afternoon
and evening across southeast Arizona with plenty of moisture in
place. The best coverage of storms will occur today and Monday,
becoming a more typical coverage of storms Tuesday. High
temperatures will remain near to slightly below normal.

&&

.DISCUSSION...Radar is currently showing an area of light showers
extending from Tucson to the AZ/NM border slowly moving
northward. There is also a weak MCV moving into Santa Cruz and
southwest Cochise County that can be seen on visible satellite.
Earlier in the morning there were a couple lightning strikes
within the showers but nothing in the past 2 hours. Expect this
activity to continue through the morning and continue slowly
northward. Areas west of Tucson are starting to clear and this is
where Hi-res models and ensembles initiate convection this
afternoon. Areas that see solar insolation will be the first to
destabilize and have storms form similar to yesterday. Cloud cover
over the eastern portion of the CWA will likely result in a later
start for thunderstorms. Hi-res guidance shows storms forming by
late afternoon and early evening and sticking around into the
overnight hours. PWAT values are much above normal, so locally
heavy rainfall will be a threat with some flooding issues
possible. The lower levels are still somewhat dry with DCAPE
values between 500-1000 J/kg, so strong outflow winds will be
possible along with blowing dust. PLease see the previous
discussion for more details.

&&

.AVIATION...Valid through 27/18z.
Expect ISOLD to SCT -SHRA east of Tucson this morning with cigs
7-9k ft AGL. Otherwise, generally mostly cloudy skies with
variable SFC winds less than 15 kts thru noon. Thereafter, expect
SCT TSRA with cigs 6-9k ft AGL during the afternoon and evening.
Erratic SFC wind gusts in excess of 40 kts possible with TSRA and
outflows during the afternoon and evening hours, especially
west/northwest of Tucson. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and storms will be possible each afternoon across differing portions
of southeast Arizona each day, potentially lingering into the late
night hours some nights. Today and Monday look to have slightly
higher coverage of storms which will come back down closer to normal
by mid-week. Any storms will carry the threats of lightning, strong
winds gusts, and localized flooding.

&&

.PREV DISCUSSION... /issued 222 AM MST Sun Jun 26 2022/
The upper pattern this morning is defined by a trough of low
pressure extending along the NV/CA border into SW AZ, a large and
broad area of high pressure centered over the Southeastern states,
and a resulting southerly flow in between these two features
pushing into Southeast Arizona. Weak mid-level disturbance
embedded in this southerly flow is currently situated across the
eastern half of the forecast area early this morning, bringing
with it light showers across SE Pima, N Cochise and Graham county.
This feature will weaken and slowly eject NNE the first half of
the day today, which will likely inhibit storm development east of
Tucson until late this afternoon as it will reside in the
subsident field in its wake.

The upper trough is expected to slowly track east today, helping
convection initially develop across south-central and southwest
Arizona early this afternoon. Diffluent area along the eastern
periphery of this trough will help storms develop later this
afternoon and into the evening across areas east/northeast of
Tucson. Modest amount of moisture around today will result in only
localized heavy rainfall. Drier air aloft to the west will increase
the hazard for strong downdrafts/outflows across central and western
Pima county...with the potential for blowing dust near thunderstorms
across the Lower Deserts.

Otherwise, a lobe of high pressure will break off from western New
Mexico and makes its way SW into northern Sonora Mexico over the
next 24 hours. As this high repositions itself, it will lead to
strong thunderstorms tracking west through northern Sonora this
evening and during the overnight hours. Weakness in the flow over
Southeast Arizona as this high moves will result in weak
instability/light showers for our neck of the woods into the early
morning hours Monday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:13 PM MSTSpecial Weather StatementTWCCochise32 min
Jun 26, 2:20 PM MSTSpecial Weather StatementTWC40 min
Jun 26, 2:58 PM MSTSpecial Weather StatementTWCCochise32 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.